North Carolina, 2017Rip Currents in North Carolina, June 10, 2017
June 10, 2017 · NWS MHX · 2 events in 1 county or zone
Two teenage boys died from rip currents in Emerald Isle, NC.
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two teenage boys died from rip currents in Emerald Isle, NC.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 10, 1:45 PM EST, 3 hours 45 minutes earlier.
Area forecast discussion, Jun 10, 1:45 PM EST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
245 PM EDT Sat Jun 10 2017
.SYNOPSIS...
Bermuda high pressure will remain anchored off the coast through
the middle of next week. A trough and cold front will approach
the region late next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 245 PM Sat...Latest sfc analysis shows high pressure
anchored off the SE coast, with weak shortwave to the northeast.
Latest satellite imagery shows sct cu developing across the
area this afternoon. Shortwave and seabreeze could trigger an
isolated shower/storm this afternoon and early evening, though
expect coverage to remain too limited to include in forecast at
this time. Mild overnight with lows in the mid 60s inland to
upper 60s/70 along the coast. Mostly clear skies, light winds
and increasing dewpoints could support light patchy fog inland
early Sunday morning.
&&
.SHORT TERM /SUNDAY/...
As of 245 PM Saturday...Surface high pressure will strengthen
offshore as upper ridge builds. Upper ridge should suppress
convection chances, though can't rule out an isolated seabreeze
shower or storm during the afternoon. Low level thickness values
and warm S/SW flow support temps highs above normal, in the mid
80s along the coast to around 90 inland.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 230 PM Saturday...Did not make many adjustments to the
extended forecast with this update. Higher confidence in the
first few days of the forecast, with mostly dry and no weather.
Towards the end of the period favored WPC guidance based on
more of a model ensemble blend. No significant weather features
to speak of as ridge over us only slowly moves off the coast
through the period as a weak upper trough approaches.
Our stretch of 90 degree weather will last through mid week as
a large high pressure system both aloft and at the surface
controls our weather. With upper level heights exceeding 590 dm,
and a surface high off the coast, we should remain dry through
Tuesday. Highs will inch into the lower 90s inland Monday
through Wednesday. By Wednesday as the upper level high moves
off the coast, a moist southerly flow of air will develop along
with daily chances for thunderstorms, especially during the
afternoon and early evening. The highest precipitation chances
look to be from late Thursday on, when higher moisture values
finally reach our area. With the increase cloud cover temps will
mainly be in the 80s.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Short Term /Through Sunday/...
As of 120 PM Saturday...Pred VFR conditions expected through the
period, though there will be a small chance of patchy MVFR fog
early Sunday morning. High pressure offshore will remain in
control, with typical summertime pattern expected, sct cu
during the daytime and mostly clear skies overnight. With
increasing dewpoints, clear skies and light to calm winds, could
see a brief period of MVFR fog early Sunday morning though
confidence in occurrence is low.
Long Term /Sunday night through Thursday/...
As of 230 PM Saturday...VFR through early Wednesday. Winds
become light late at night and some patchy shallow fog poss from
time to time. Brief MVFR to IFR conditions possible starting
Wednesday afternoon on, especially during the afternoon/evening
in scattered showers and thunderstorms.
&&
.MARINE...
Short Term /through Sunday/...
As of 245 PM Saturday...Overall pleasant boating conditions
will continue through the period. Latest obs show S/SW winds
5-15 kt with seas 2-3 ft. High pressure offshore will continue
to strengthen into Sunday, with continued S/SW flow. Lingering
swell about 3 ft/8 seconds should subside somewhat tonight and
Sunday. SW winds 5-10 kt Sunday morning, becoming S/SW 10-15 kt
in the afternoon with seas 2-3 ft.
Long Term /Sunday night through Thursday/...
As of 230 PM Saturday...High pressure in control over the
waters through Tuesday with excellent boating conditions. Winds
remain out of the south to southwest at 5 to 15 kt with waves
generally 2 to 3 feet through the period. By Wednesday the high
slides a bit off the coast as a weak cold front/trough
approaches, winds increase slightly to 10 to 15 kts out of the
southwest with waves remaining 2 to 3 feet.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ103.
MARINE...None.
&&
SYNOPSIS...CTC/CQD
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...RSB/EH
AVIATION...RSB/CQD
MARINE...RSB/CQD
Hazardous weather outlook, Jun 10, 2:33 AM EST, 14 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
333 AM EDT Sat Jun 10 2017
NCZ029-044>047-079>081-090>094-110745-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
333 AM EDT Sat Jun 10 2017
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ103-110745-
Outer Banks Dare-
333 AM EDT Sat Jun 10 2017
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING NORTH OF CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ095-098-104-110745-
Carteret-Onslow-Outer Banks Hyde-
333 AM EDT Sat Jun 10 2017
...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Rip Current, Carteret
- When
- June 10, 5:30 PM EST
- Where
- Carteret forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
A 17 year old male died from a rip current near the 7900 block of Emerald Isle. His body was recovered on June 13th.
Rip Current, Carteret
- When
- June 10, 5:30 PM EST
- Where
- Carteret forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
A 16 year old male was rescued from a rip current near the 7900 block of Emerald Isle on June 10th, 2017. He was in critical condition for over a week, before passing away on Monday, June 19th, around 2:25 am from the rip current drowning.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, June 10, 2017$60,000 · 1 in hail · 9 events
- Flash Flood and Heavy Rain in Florida, June 10, 2017$20,000 · 4 events
- Damaging Winds in Michigan, June 10, 2017$13,000 · 55 kt wind · 6 events
- Wildfire in Colorado, June 10 to 12, 20171 injured · 1 event
- Marine Thunderstorm Winds in Lake Superior, June 10, 201761 kt wind · 6 events
- Hail and Damaging Winds in Minnesota, June 10, 20171.75 in hail · 5 events
- Wildfire in Arizona, June 10 to 30, 20171 event
- Hail in Wisconsin, June 10, 20170.88 in hail · 1 event
- Flood in Puerto Rico, June 10, 20171 event
- Hail in Wyoming, June 10, 20170.75 in hail · 1 event
- Hail in South Dakota, June 10, 20170.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695408, 695410.